Alert archive / Puerto Rico / Small Craft Advisories in 2018

Small Craft Advisory 35, NWS JSJ

August 29, 2018

NWS JSJ issued this small craft advisory at Aug 29, 2018, 3:07 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2018, 3:07 PM CDT (20:07 UTC)
Expired
Aug 30, 2018, 7:00 AM CDT
In force
16 hr
Issued by
NWS JSJ

The text

As transmitted.

860 
WHCA72 TJSJ 292007
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
407 PM AST Wed Aug 29 2018

...Choppy seas across the Atlantic offshore waters...

.Wind surge associated to a tropical wave will result in seas up
to 7 feet across the Atlantic offshore waters through at least
Thursday morning.

AMZ710-300415-
/O.NEW.TJSJ.SC.Y.0035.180829T2007Z-180830T1200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
407 PM AST Wed Aug 29 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM AST THURSDAY...

The National Weather Service in San Juan has issued a Small Craft
Advisory, which is in effect until 8 AM AST Thursday. 

* WINDS...East winds 15 to 20 knots with gusts up to 25 knots.

* SEAS...5 to 7 feet with occasional seas up to 9 feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
3 follow-up statements
012 
WHCA72 TJSJ 300124
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
924 PM AST Wed Aug 29 2018

...Choppy seas across the Atlantic offshore waters...

.Wind surge associated to a tropical wave will result in seas up
to 7 feet across the Atlantic offshore waters through at least
Thursday morning.

AMZ710-300930-
/O.CON.TJSJ.SC.Y.0035.000000T0000Z-180830T1200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
924 PM AST Wed Aug 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM AST THURSDAY...

* WINDS...East winds 15 to 20 knots with gusts up to 25 knots.

* SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
359 
WHCA72 TJSJ 300736
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
336 AM AST Thu Aug 30 2018

...Choppy seas across the Atlantic offshore waters...

.Wind surge associated to a tropical wave will result in seas up
to 7 feet across the Atlantic offshore waters through at least
Thursday morning.

AMZ710-301200-
/O.CON.TJSJ.SC.Y.0035.000000T0000Z-180830T1200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
336 AM AST Thu Aug 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM AST THIS
MORNING...

* WINDS...East winds 15 to 20 knots with gusts up to 25 knots.

* SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
033 
WHCA72 TJSJ 301225
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
825 AM AST Thu Aug 30 2018

...Choppy seas continue in the outer Atlantic waters...

.Seas up to 7 feet continue in the northern outer Atlantic waters.
They are expected to subside during the morning. Even after that
seas may be locally hazardous near thunderstorms.

AMZ710-301800-
/O.EXP.TJSJ.SC.Y.0035.000000T0000Z-180830T1200Z/
/O.NEW.TJSJ.SC.Y.0036.180830T1225Z-180830T1800Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
825 AM AST Thu Aug 30 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM AST THIS AFTERNOON...

The National Weather Service in San Juan has issued a Small Craft
Advisory, which is in effect until 2 PM AST this afternoon. 

* WINDS...East winds 15 to 20 knots with gusts up to 25 knots.

* SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Aug 29, 10:40 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 10:40 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1140 AM AST Wed Aug 29 2018

.UPDATE...
Rainy and gusty conditions are expected through the evening hours
as the tropical wave moves closer to the islands. The forecast
package was updated to take in consideration the current weather
conditions. Thunderstorm development with heavy rainfall and
brief gusty winds is expected through this evening across the
islands. In addition, heavy rains could lead to urban and small
stream flooding and prolonged periods could results in mudslides
along areas of steep terrain.

&&

.AVIATION...
Passing SHRA/TSRA and gusty conditions are expected to continue
across the flying area from time to time. TSRA formation is
likely especially across TJMZ/TJBQ/TJSJ btwn 29/16-22z. As a
result, MVFR or even brief IFR conditions are likely. Sfc winds
will continue from the E-NE 10 to 20 knots with gusts btwn 30 and
40 knots in/near SHRA/TSRA. Inclement weather is forecast to
continue through the fcst period.

&&

.MARINE...
Marine conditions will continue to deteriorate as the tropical
wave moves into the region. Winds and seas are forecast to
increase between 15 and 20 knots with higher gusts and between 4
and 6 feet respectively. Hazardous marine conditions are forecast
through at least Friday. Thunderstorm and shower activity will
increase over the region through this period.

&&

.PREV DISCUSSION... /issued 504 AM AST Wed Aug 29 2018/

SYNOPSIS...A TUTT aloft will continue anchored north of the
region until Friday, generating upper level instability across the
local area. An increase in low level moisture and instability with
the arrival of a tropical wave late today into Thursday will
enhance shower and thunderstorm activity across the forecast area.
A high moisture content will continue until the end of the
workweek, thus a similar convective pattern is expected each day
with a peak in convective development on Friday as the wave phases
with the TUTT aloft. A more seasonal pattern will return on
Saturday and Sunday as a somewhat drier air mass encompass the
local area. However, another tropical wave will pool moisture and
create favorable conditions for shower and thunderstorm
development on Monday and Tuesday. A drier air mass with
occasional patches of low level moisture transported by the trade
winds will move into the area on Wednesday.

SHORT TERM...Today through Friday...

This second part of the workweek looks to be an active one with
numerous showers and persistent thunderstorms across the local
islands, especially Puerto Rico. The most active period appear to be
most of Thursday through the mid afternoon hours of Friday, but
today looks rather active as well.

Moisture and instability will gradually increase today across the
local area ahead of a tropical wave that is expected for tonight
into Thursday. The shower and thunderstorm activity is expected to
increase today as the day progresses, affecting many parts of the
forecast area, but particularly Puerto Rico. An upper trough,
gradually becoming more conducive to thunderstorm support will help
in the persistent thunderstorm development today and through Friday.
We have the necessary ingredients for enough activity to cause at
the very least some urban and small stream flooding across many
parts of Puerto Rico, but river flooding will not be ruled out, and
it is actually quite possible for more significant flooding to occur
on Thursday and Friday since many of the soils may be saturated and
the additional rain will become runoff right away.

The latest high resolution guidance suggests that the deep moisture
moving in with the tropical wave will combine with the upper level
dynamics and the local effects to cause thunderstorms with heavy
rain.

LONG TERM...Saturday through Wednesday...

Although patches of drier air will infiltrate the local area
during the weekend, a TUTT pattern aloft will hold north of the
local area until Sunday. This will continue to vent convective
development across the local area. Moisture transport and upper
upper level instability will result in overnight and early morning
showers streaming across the local waters into portions of the
Virgin Islands and eastern Puerto Rico, followed by afternoon
convection over the interior and western Puerto Rico. Models agree
that an east to southeast wind flow will favor afternoon
convection over the northwestern quadrant on Saturday, whereas
convection should be focused over the southwestern quadrant on
Sunday as winds become more northeasterly.

Another surge of moisture is expected early next week as a
tropical wave moves across the local area on Monday into Tuesday.
This will result in enhanced shower and thunderstorm activity
across the area. As the tropical wave moves westward and away
from the local islands, a somewhat drier air mass will invade the
local area on Wednesday.

AVIATION...SHRA expected across the local area will cause at least
VCSH across the local terminals for the next 24 hours. TSRA is
expected to develop after 29/12Z, which will gradually increase VCTS
across the local terminals from TIST/TISX to TJSJ then to TJPS/TJBQ
and TJMZ starting after 29/16Z. Winds will be from the east today at
10 to 15 knots and gusty with sea breeze variations developing after
29/13Z.

MARINE...Seas will range between 3 and 6 feet with east to
southeast winds ranging from 10 to 20 kts. As a result, choppy
marine conditions are expected during the next several days
across most of the local waters until at least the end of the work
week. A tropical wave will move across the local area late today
into Thursday, shower and thunderstorm activity will increase
over the local waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  86  77  86 /  70  70  70  70
STT  79  88  78  88 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

UPDATE...CAM
AVIATION...CAM
Hazardous weather outlook, Aug 29, 10:06 AM CDT, 5 hours 1 minute before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1037 AM AST miercoles 29 de agosto de 2018

AMZ710>745-PRZ001>013-301445-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
1037 AM AST miercoles 29 de agosto de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Tronadas de dispersas a numerosas con lluvia fuertes y
rafagas de vientos se esperan a traves Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. LLuvia prolongada podria resultar en
deslizamentos de tierra.

Trombas Marinas...Breves trombas marinas son posible en las aguas
costeras al oeste de Vieques y Culebra.

.Vientos...Se esperan vientos sostenidos sobre 20 mph a traves
de porciones de las aguas locales.

.Oleaje...Oleaje hasta 6 pies a traves de las aguas mar afuera y
pasajes.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y sureste de Puerto Rico, al igual
que para playas de Vieques y Culebra.

.Dias dos a siete...jueves a martes

Una onda tropical y una vaguada se combinaran el jueves y viernes
para resultar en aguaceros numerosos y algunas tronadas a traves de
las islas locales. Se esperan inundaciones urbanas y de riachuelos,
deslizamientos son possible de igual manera. Patron de tiempo
inestable se espera hasta el final de la semana laboral.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-301445-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
1037 AM AST miercoles 29 de agosto de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Tronadas con lluvia fuerte y rafagas de viento son
posibles a traves de las islas locales.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones de
carreteras y areas de pobre drenaje.

.Vientos...Se esperan vientos sostenidos sobre 20 mph a traves de
porciones de las aguas locales.

Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas de Santa Cruz y al sur de San Tomas.

.Dias dos a siete...jueves a martes

Una onda tropical y una vaguada se combinaran el jueves y viernes
para resultar en aguaceros numerosos y algunas tronadas a traves de
las islas locales. Se esperan inundaciones urbanas y de riachuelos,
deslizamientos son possible de igual manera. Patron de tiempo
inestable se espera hasta el final de la semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:34 PM CDTAreal Flood AdvisoryJSJ56 min

Nearby

Small Craft Advisories in Puerto Rico, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.